Advertisement

A Survey of Dynamic Representations and Generalizations of the Marshall–Olkin Distribution

  • German Bernhart
  • Lexuri Fernández
  • Jan-Frederik Mai
  • Steffen Schenk
  • Matthias SchererEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 141)

Abstract

In the classical stochastic representation of the Marshall–Olkin distribution, the components are interpreted as future failure times which are defined as the minimum of independent, exponential arrival times of exogenous shocks. Many applications only require knowledge about the failure times before a given time horizon, i.e. the model is “truncated” at a fixed maturity. Unfortunately, such a truncation is infeasible with the original exogenous shock model, because it is a priori unknown which arrival times of exogenous shocks are relevant and which ones occur after the given time horizon. In this sense, the original model lacks a time-dynamic nature. Fortunately, the characterization in terms of the lack-of-memory property gives rise to several alternative stochastic representations which are consistent with a dynamic viewpoint in the sense that a stochastic simulation works along a time line and can thus be stopped at an arbitrary horizon. Building upon this dynamic viewpoint, some of the alternative representations lead to interesting generalizations of the Marshall–Olkin distribution. The present article surveys the literature in this regard.

References

  1. 1.
    Anastasiadis, S., Chukova, S.: Multivariate insurance models: an overview. Insur.: Math. Econ. 51, 222–227 (2012)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Arnold, B.: A characterization of the exponential distribution by multivariate geometric compounding. Sankhya: Indian J. Stat. 37, 164–173 (1975)zbMATHGoogle Scholar
  3. 3.
    Assas, D., Langberg, N.A., Savits, T.H., Shaked, M.: Multivariate phase-type distributions. Oper. Res. 32, 688–702 (1984)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Baglioni, A., Cherubini, U.: Within and between systemic country risk. Theory and evidence from the sovereign crisis in Europe. J. Econ. Dyn. Control 37, 1581–1597 (2013)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Bäuerle, N., Schmock, U.: Dependence properties of dynamic credit risk models. Stat. Risk Model. Appl. Financ. Insur. 29, 345–346 (2012)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bernhart, G., Escobar-Anel, M., Mai, J.-F., Scherer, M.: Default models based on scale mixtures of Marshall-Olkin copulas: properties and applications. Metrika 76, 179–203 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Bielecki, T.R., Crépey, S., Jeanblanc, M., Zargari, B.: Valuation and hedging of CDS counterparty exposure in a Markov copula model. Int. J. Theor. Appl. Financ. 15, 1–39 (2012)CrossRefGoogle Scholar
  8. 8.
    Bielecki, T.R., Cousin, A., Crépey, S., Herbertsson, A.: A bottom-up dynamic model of portfolio credit risk with stochastic intensities and random recoveries. Commun. Stat.—Theory Methods 43, 1362–1389 (2014)CrossRefzbMATHGoogle Scholar
  9. 9.
    Brigo D., Mai J.-F., Scherer M.: Consistent iterated simulation of multivariate default times: a Markovian indicators characterization. Working paper (2014)Google Scholar
  10. 10.
    Brigo, D., Pallavicini, A., Torresetti, R., Herbertsson, A.: Calibration of CDO tranches with the dynamical generalized-Poisson loss model. Risk 20, 70–75 (2007)Google Scholar
  11. 11.
    Burtschell, X., Gregory, J., Laurent, J.-P.: A comparative analysis of CDO pricing models. J. Deriv. 16, 9–37 (2009)CrossRefGoogle Scholar
  12. 12.
    Cai, J., Li, H., Laurent, J.-P.: Conditional tail expectations for multivariate phase-type distributions. J. Appl. Probab. 42, 810–825 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Charpentier A., Fougères A.-L., Genest C., Ne\(\tilde{\rm {s}}\)lehová J.-G.: Multivariate Archimax copulas. J. Multivar. Anal. 126, 118–136 (2014)Google Scholar
  14. 14.
    de Haan, L., Pickands, J.: Stationary min-stable stochastic processes. Probab. Theory Relat. Fields 72, 477–492 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Duffie, D., Singleton, K.: Simulating Correlated Defaults. Bank of England, London (1998)Google Scholar
  16. 16.
    Durante, F., Quesada-Molina, J.J., Úbeda-Flores, M.: On a family of multivariate copulas for aggregation processes. Inf. Sci. 177, 5715–5724 (2007)CrossRefzbMATHGoogle Scholar
  17. 17.
    Elouerkhaoui, Y.: Pricing and hedging in a dynamic credit model. Int. J. Theor. Appl. Financ. 10, 703–731 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Esary, J.D., Marshall, A.W.: Multivariate distributions with exponential minimums. Ann. Stat. 2, 84–98 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Fernández, L., Mai, J.-F., Scherer, M.: The mean of Marshall-Olkin dependent exponential random variables. In: Cherubini, U., Mulinacci, S., Durante, F. (eds.) Marshall-Olkin Distributions—Advances in Theory and Applications. Springer Proceedings in Mathematics and Statistics. Springer, Switzerland (2015)Google Scholar
  20. 20.
    Giesecke, K.: Correlated default with incomplete information. J. Bank. Financ. 28, 1521–1545 (2004)CrossRefGoogle Scholar
  21. 21.
    Goff, M.: Multivariate discrete phase-type distributions. Ph.D. Thesis. Washington State University (2005)Google Scholar
  22. 22.
    Herbertsson, A., Rootzén, H.: Pricing kth-to-default Swaps under default contagion: the matrix-analytic approach. J. Comput. Financ. 12, 49–72 (2008)Google Scholar
  23. 23.
    Herbertsson, A.: Modelling default contagion using multivariate phase-type distributions. Rev. Deriv. Res. 14, 1–36 (2011)CrossRefzbMATHGoogle Scholar
  24. 24.
    Klein, J.-P., Keiding, N., Kamby, C.: Semiparametric Marshall-Olkin models applied to the occurrence of metastases at multiple sites after breast cancer. Biometrics 45, 1073–1086 (1989)CrossRefzbMATHGoogle Scholar
  25. 25.
    Klenke, A.: Probability Theory: A Comprehensive Course. Springer, Heidelberg (2013)Google Scholar
  26. 26.
    Li, H.: Orthant tail dependence of multivariate extreme value distributions. J. Multivar. Anal. 100, 243–256 (2009)CrossRefzbMATHGoogle Scholar
  27. 27.
    Li, X., Pellerey, F.: Generalized Marshall-Olkin distributions and related bivariate aging properties. J. Multivar. Anal. 102, 1399–1409 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Lindskog, F., McNeil, A.J.: Common Poisson shock models: applications to insurance and credit risk modelling. Astin Bull. 33, 209–238 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Mai, J.-F., Scherer, M.: Lévy-frailty copulas. J. Multivar. Anal. 100, 1567–1585 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Mai, J.-F.: Extendibility of Marshall-Olkin distributions via Lévy subordinators and an application to portfolio credit risk. Ph.D. Thesis. Technische Universitä München (2010)Google Scholar
  31. 31.
    Mai, J.-F., Scherer, M.: Reparameterizing Marshall-Olkin copulas with applications to sampling. J. Stat. Comput. Simul. 81, 59–78 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Mai, J.-F., Scherer, M.: Sampling exchangeable and hierarchical Marshall-Olkin distributions. Commun. Stat.-Theory Methods 42, 619–632 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Mai, J.-F., Scherer, M.: Extendibility of Marshall-Olkin distributions and inverse Pascal triangles. Braz. J. Probab. Stat. 27, 310–321 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Mai, J.-F., Olivares, P., Schenk, S., Scherer, M.: A multivariate default model with spread and event risk. Appl. Math. Financ. 21, 51–83 (2014)CrossRefMathSciNetGoogle Scholar
  35. 35.
    Mai J.-F., Schenk S., Scherer M.: Exchangeable exogenous shock models. Forthcoming in Bernoulli (2014)Google Scholar
  36. 36.
    Mai, J.-F., Scherer, M.: Characterization of extendible distributions with exponential minima via processes that are infinitely divisible with respect to time. Extremes 17, 77–95 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Mansuy, R.: On processes which are infinitely divisible with respect to time. In: Cornell University Library. Available via arXiv. http://arxiv.org/abs/http://arxiv.org/abs/math/0504408. Submitted April 2005
  38. 38.
    Marshall, A.W., Olkin, I.: A multivariate exponential distribution. J. Am. Stat. Assoc. 62, 30–44 (1967)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Ross, S.M.: Generalized Poisson shock models. Ann. Probab. 9, 896–898 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Sato, K.I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (1999)zbMATHGoogle Scholar
  41. 41.
    Schilling, R.L., Song, R., Vondraček, Z.: Bernstein Functions: Theory and Applications. Walter de Gruyter, Berlin (2010)Google Scholar
  42. 42.
    Sun Y., Mendoza-Arriaga R., Linetsky V.: Marshall-Olkin multivariate exponential distributions, multidimensional Lévy subordinators, efficient simulation, and applications to credit risk. Working paper (2013)Google Scholar
  43. 43.
    Wong, D.: Copula from the limit of a multivariate binary model. J. Am. Stat. Assoc. 4, 35–67 (2000)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • German Bernhart
    • 1
  • Lexuri Fernández
    • 1
  • Jan-Frederik Mai
    • 2
  • Steffen Schenk
    • 1
  • Matthias Scherer
    • 1
    Email author
  1. 1.Lehrstuhl für Finanzmathematik (M13)Technische Universität MünchenGarching-HochbrückGermany
  2. 2.XAIA InvestmentMünchenGermany

Personalised recommendations